[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.232.62.209. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 14, 1943

ACUTE GOITER DURING THIOCYANATE THERAPY FOR HYPERTENSION

Author Affiliations

Philadelphia

From the Endocrine Section, Medical Clinic, Hospital of the University of Pennsylvania.

JAMA. 1943;122(16):1072-1073. doi:10.1001/jama.1943.72840330003005a
Abstract

The sodium and potassium salts of thiocyanic acid have been used intermittently in the treatment of hypertension since Pauli in 1903 discovered their property of lowering blood pressure. Their use, however, was rather restricted until Westphal in 1925 revived interest in the subject. Since that time many reports have appeared relating to their efficacy in the treatment of hypertension1 and describing various side effects. One of the most remarkable of these collateral effects is the occasional acute enlargement of the thyroid which occurs in patients receiving thiocyanates. Although this phenomenon is mentioned in the course of several papers dealing with thiocyanate therapy,2 there have been but few actual reports of such enlargement of the thyroid. We describe briefly such a case to emphasize further the possibility of this type of complication occurring during the administration of thiocyanates for hypertension.

REPORT OF CASE  An Italian woman aged 35, admitted

×